Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 4, NWS Boston/Norton, MA

May 8, 20244 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 8, 2024, 3:44 PM EDT for 4 counties in Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2024, 3:44 PM EDT (19:44 UTC)
Expired
May 8, 2024, 4:29 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA, Middlesex County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:12 PM EDTHAIL 11 Se Hubbardston, MARelayed by Amateur Radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS51 KBOX 081944
SVRBOX
MAC011-015-017-027-082045-
/O.NEW.KBOX.SV.W.0004.240508T1944Z-240508T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
344 PM EDT Wed May 8 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Worcester County in central Massachusetts...
  East central Hampshire County in western Massachusetts...
  Northwestern Middlesex County in northeastern Massachusetts...
  Southeastern Franklin County in western Massachusetts...

* Until 445 PM EDT.

* At 344 PM EDT, a severe thunderstorm was located near New Salem, or
  9 miles east of Amherst, moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leominster, Fitchburg, Gardner, Holden, Belchertown, Athol, Ware,
  Templeton, Rutland, Sterling, Westminster, Ashburnham, Barre,
  Hubbardston, Princeton, Ashby, Hardwick, Oakham, Leverett, and
  Shutesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4228 7241 4247 7251 4265 7181 4242 7173
TIME...MOT...LOC 1944Z 251DEG 26KT 4241 7233 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
2 follow-up statements
892 
WWUS51 KBOX 082003
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
403 PM EDT Wed May 8 2024

MAC015-082013-
/O.CAN.KBOX.SV.W.0004.000000T0000Z-240508T2045Z/
Hampshire MA-
403 PM EDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAMPSHIRE COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4231 7225 4251 7233 4265 7181 4242 7173
TIME...MOT...LOC 2003Z 249DEG 27KT 4247 7212 

$$

MAC011-017-027-082045-
/O.CON.KBOX.SV.W.0004.000000T0000Z-240508T2045Z/
Worcester MA-Middlesex MA-Franklin MA-
403 PM EDT Wed May 8 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN WORCESTER...NORTHWESTERN MIDDLESEX AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 403 PM EDT, a severe thunderstorm was located near Barre, or 12
miles southeast of Orange, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leominster, Fitchburg, Gardner, Holden, Athol, Templeton, Rutland,
Sterling, Westminster, Ashburnham, Barre, Hubbardston, Princeton,
Ashby, Hardwick, Oakham, Phillipston, Petersham, New Braintree, and
New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4231 7225 4251 7233 4265 7181 4242 7173
TIME...MOT...LOC 2003Z 249DEG 27KT 4247 7212 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
495 
WWUS51 KBOX 082029
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
429 PM EDT Wed May 8 2024

MAC011-017-027-082038-
/O.CAN.KBOX.SV.W.0004.000000T0000Z-240508T2045Z/
Worcester MA-Middlesex MA-Franklin MA-
429 PM EDT Wed May 8 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORCESTER...
NORTHWESTERN MIDDLESEX AND SOUTHEASTERN FRANKLIN COUNTIES IS
CANCELLED...

The severe thunderstorm which prompted the warning has weakened 
below severe limits. Therefore, the warning has been cancelled. 
However small hail is still possible with this thunderstorm.

LAT...LON 4231 7225 4251 7233 4265 7181 4242 7173
TIME...MOT...LOC 2024Z 251DEG 26KT 4253 7188 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:19 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 8, 2:19 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
Issued by National Weather Service New York NY
219 PM EDT Wed May 8 2024

.SYNOPSIS...
Another round of scattered showers and thunderstorms will move
across the region this afternoon and this evening. Periods of
unsettled weather continue late this week into this weekend with
showers at times. Temperatures will average below normal late this
week into the weekend. Milder/Seasonable temperatures should return
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Key Points...

* Another round of scattered showers and t-storms possible this
  afternoon and evening. A few strong to marginally severe storms
  possible, with hail the primary threat

A mid-level shortwave moves into New England this afternoon and
evening. This is expected to set off some additional showers and
thunderstorms this evening. Good cooling aloft as 500 mb temps drop
to -16 to -18C will result in rather steep mid level lapse rates 7-
7.5 C/km overspreading the region. This will contribute to MUCAPES
500-1000+ J/kg developing across much of the region late this
afternoon. We have already seen some convective storms start to fire
well northwest of the region. While storms may be mostly elevated,
potential exists for marginally severe hail given impressive
effective bulk shear values of 50+ kt along with steep mid level
lapse rates. SPC has all of SNE within a marginal risk but it
appears focus for strongest storms will be from northern CT through
interior MA.

There is some uncertainty regarding the extent of surface based
instability this afternoon due to presence of cooler low level
airmass. Damaging wind threat will be dependent on surface based
storms developing. Best chance of SBCAPES up to 1000 J/kg will be
across western MA and northern CT as these areas may sneak into the
warm sector ahead of a cold front, and decent low level lapse rates
develop here. This is where strong to damaging wind threat will be
highest with any strong storms.

Any convection that does develop should come to an end prior to
midnight, with drier air working into the region behind the storms.
Expect some clearing conditions especially across the interior.
There is a chance that some stratus and patchy fog may linger in the
coastal plain. Lows will be in the upper 40s and lower 50s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday starts out dry as a wedge of dry air remains in place over
SNE. Moisture increases from the SW during the afternoon ahead of
next shortwave dropping through the Great Lakes and OH valley, with
low pressure moving to mid Atlantic region. Risk of showers will
increase during the afternoon. Highs should be mostly in the 60s,
mildest CT valley and coolest along the coast in eastern MA where
developing NE flow will likely hold temps in the upper 50s here.

These showers will continue into Thursday night. With cloud cover
and rain, temperatures across much of the area will remin in the
middle and upper 40s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Key Points...

* More widespread rain possible Friday into Saturday night

* Below average temperatures continue through the weekend

* More seasonable temps return next week

Friday

A shortwave trough exits out of the Ohio River Valley becoming
negatively tilted as it moves over SNE. The surface low is initially
vertically stacked with the shortwave aloft and begins to occlude as
new low forms and intensifies offshore to the east. Although the
best forcing will be to the south of SNE, the chances for a
widespread rain are increasing. As a mid level low passes over and
intensifies to the south of the region, this will drag down rather
cold 850mb air around 0C to -2C. With ENE winds at the surface,
along with cold 850mb temps, low clouds, and rain, high temps may
struggle to even reach 50F across the region. Rain looks to continue
into Friday night before tapering off Saturday morning. Overnight
lows look to drop into the low 40s, with upper 30s possible in the
high terrain. Not out of the question that snow mixes in with rain
across the high terrain in the Berkshires.

Saturday

Surface and midlevel low move well out to sea bringing widespread
rain to end in the morning. However, an upper level closed low drops
south over the region leaving SNE under cyclonic flow aloft.  With
weak forcing aloft and the mid level cold pool still in place, this
will likely lead to a hit or miss light showers/drizzle. High temps
on Saturday don't look to recover much with thick low level cloud
layer still around. High temps should only reach the low to mid 50s
with continued onshore flow.

Sunday

Another weak surface low exits the Ohio River Valley and passes just
south of SNE.  This could bring another round of widespread light
rain to the region. Uncertainty with this system remains high given
the weak upper level forcing and not much run to run consistency on
the track of the low. Highs remain below normal Sunday and could
once again struggle to reach 50F.

Next week

The pesky upper level low and mid level cold pool finally move east
as a midlevel shortwave brings WAA and 850mb temps above 0C to even
+10C by mid week.  This will allow high temps to moderate back into
the low to mid 70s. As for rain chances, high pressure to the south
should keep things dry early in the week. Rain chances look to
increase again mid to late week, but uncertainty is high at this
time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

Stubborn RA/SHRA will continue over KBOS/KBED/KFMH and KHYA for
the next hour or so before pushing offshore. Latest satellite
showing broad clearing across western terminals so expect some
brief improvement in cigs into early afternoon before any
convective activity pushes into the area from eastern NYS.
Elsewhere for the eastern terminals, IFR conditions look to
continue into the afternoon.

Today...Moderate confidence.

A round of scattered showers/t-storms remains possible 19-00z,
with best chance from northern CT northward through interior MA.
Have maintained VCTS for all terminals given the low confidence
in coverage. Some hail is possible with the afternoon/early
evening activity. A period of SW gusts to 20 kt and pockets of
LLWS possible this afternoon across SE MA and Cape/Islands as
LLJ develops and moves across the region.

Tonight...Low to moderate confidence.

SHRA/TS exits into the waters early this evening. Some clearing
is possible tonight for western MA/CT but stratus and patchy
fog may linger across eastern MA and RI. Extent of IFR
conditions is uncertain. Light winds.

Thursday...Moderate confidence.

A period of VFR/MVFR conditions after 12Z trending to
widespread MVFR in the afternoon as more showers develop. N wind
5-15 kt becoming NE.

KBOS TAF...Moderate confidence in TAF. Scattered showers and
possible t-storms redevelop to the north and west this afternoon
and may move across BOS mid-late afternoon. IFR cigs look to
remain at least through 09Z Thursday, possibly lasting into the
morning push.

KBDL TAF...Moderate confidence in TAF. Another round of
scattered showers or t-storm possible this afternoon and we have
maintained the VCTS in the TAF given the uncertainty in coverage.
IFR cigs look to remain at least through 09Z Thursday, possibly
lasting into the morning push.

Outlook /Friday through Monday/...

Thursday Night: MVFR/IFR conditions possible. Breezy. Chance
SHRA.

Friday through Friday Night: MVFR/IFR conditions possible.
Chance RA.

Saturday: MVFR/IFR conditions possible.

Saturday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Sunday: Mainly VFR, with local MVFR possible. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Thursday...High confidence.

Low level jet will bring a period of SW gusts to 20+ kt to south
coastal waters this afternoon and evening. Winds diminish
tonight, becoming north by Thu morning then NE 10-20 kt during
Thu afternoon. Seas remain below SCA thresholds. Areas of fog
will reduce vsbys at times over south coastal waters through
tonight. Scattered showers and embedded t-storms move through
this morning into early afternoon.

Outlook /Friday through Monday/...

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Friday through Friday Night: Winds less than 25 kt. Seas up to
5 ft. Slight chance of rain.

Saturday: Winds less than 25 kt. Seas up to 5 ft.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

In the hours before

Special weather statement, May 8, 2:42 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norton MA
Issued by National Weather Service New York NY
242 PM EDT Wed May 8 2024

MAZ008>011-081930-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Hampshire MA-
242 PM EDT Wed May 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN HAMPSHIRE AND
NORTHWESTERN HAMPDEN COUNTIES THROUGH 330 PM EDT...

At 242 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Chester, or 12 miles northwest of Westfield,
moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Westfield, Holyoke, Northampton, West Springfield, Easthampton,
Southampton, Williamsburg, Huntington, Russell, Westhampton,
Granville, Chester, Blandford, Chesterfield, and Worthington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4214 7304 4215 7303 4218 7303 4225 7300
      4231 7300 4231 7303 4232 7304 4243 7273
      4214 7265 4212 7305 4215 7306
TIME...MOT...LOC 1842Z 267DEG 19KT 4224 7296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

DBR
Special weather statement, May 8, 3:20 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Norton MA
Issued by National Weather Service New York NY
320 PM EDT Wed May 8 2024

MAZ010-011-082000-
Eastern Hampden MA-Eastern Hampshire MA-
320 PM EDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAMPSHIRE AND
CENTRAL HAMPDEN COUNTIES THROUGH 400 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or near Northampton, moving east at 65 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Springfield, Chicopee, Holyoke, Amherst, Northampton, Ludlow, South
Hadley, Easthampton, Belchertown, Wilbraham, Granby, Hadley,
Sunderland, Hatfield, and Pelham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4237 7267 4240 7267 4243 7255 4243 7249
      4241 7249 4241 7248 4214 7239 4213 7261
      4237 7268
TIME...MOT...LOC 1920Z 260DEG 55KT 4227 7264

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DBR
Local storm report, May 8, 3:42 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
342 PM EDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             1 SSE Russell           42.16N 72.84W
05/08/2024  M1.00 Inch       Hampden            MA   Amateur Radio

            Time estimated by radar. Hailstones covering
            ground along Rte 23.

&&

BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:02 PM EDTCoastal Flood StatementBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth and 1 more5 hr
May 8, 2:42 PM EDTSpecial Weather StatementBOXHampshire48 min
May 8, 3:02 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire43 min
May 8, 3:20 PM EDTSpecial Weather StatementBOXHampshire40 min
May 8, 3:26 PM EDTSevere Thunderstorm WarningBOXHampden49 min
May 8, 3:42 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester63 min
May 8, 4:22 PM EDTSevere Thunderstorm WarningBOXHampden, Norfolk, Worcester53 min
May 8, 4:56 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Worcester31 min
May 8, 6:21 PM EDTSpecial Marine WarningBOX39 min
May 8, 6:40 PM EDTSpecial Marine WarningBOX65 min
May 8, 6:40 PM EDTSevere Thunderstorm WarningBOXBristol50 min
May 8, 6:45 PM EDTSevere Thunderstorm WarningBOXBarnstable17 min
May 8, 6:47 PM EDTSpecial Marine WarningBOX58 min
May 8, 7:10 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth50 min
May 8, 7:16 PM EDTSpecial Marine WarningBOX59 min
May 8, 7:25 PM EDTSevere Thunderstorm WarningBOXBristol35 min
May 8, 7:28 PM EDTSpecial Marine WarningBOX62 min
May 8, 7:51 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.